Alert archive / Kansas / Severe Thunderstorm Warnings in 2016
Severe Thunderstorm Warning 114, NWS Topeka, KS
NWS Topeka, KS issued this severe thunderstorm warning at May 13, 2016, 4:00 PM CDT for Lyon County, Morris County, Kansas. It was in force for 24 min. 1 report came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- May 13, 2016, 4:00 PM CDT (21:00 UTC)
- Expired
- May 13, 2016, 4:24 PM CDT
- In force
- 24 min
- Issued by
- NWS Topeka, KS
- Area
- Storm-based polygon
- Hail
- 1.0 in
- Wind
- 50.0 mph
Counties Lyon County, KS, Morris County, KS
The radar
The Topeka radar (KTWX), 50 km from the middle of the area, began a volume at 21:00 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| May 13, 4:04 PM CDT | HAIL 0.88 | 3 Nw Council Grove, KS |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| May 13, 1:25 PM CDT | Severe Thunderstorm Watch | SPC | 6 hr |
The nearest sounding before it
Topeka, KS (KFOE), launched 12:00Z, 9.0 hours before the alert went out and 85 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 2012 m above ground
- 0-6 km bulk shear
- 39 kt
- 0-1 km storm-relative helicity
- 140 m²/s²
- 0-3 km storm-relative helicity
- 283 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
595
WUUS53 KTOP 132100
SVRTOP
KSC111-127-132145-
/O.NEW.KTOP.SV.W.0114.160513T2100Z-160513T2145Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE TOPEKA KS
400 PM CDT FRI MAY 13 2016
THE NATIONAL WEATHER SERVICE IN TOPEKA HAS ISSUED A
* SEVERE THUNDERSTORM WARNING FOR...
SOUTHEASTERN MORRIS COUNTY IN EAST CENTRAL KANSAS...
NORTHWESTERN LYON COUNTY IN EAST CENTRAL KANSAS...
* UNTIL 445 PM CDT
* AT 400 PM CDT...A SEVERE THUNDERSTORM WAS LOCATED NEAR COUNCIL GROVE
LAKE...MOVING EAST AT 40 MPH.
HAZARD...QUARTER SIZE HAIL.
SOURCE...RADAR INDICATED.
IMPACT...DAMAGE TO VEHICLES IS EXPECTED.
* LOCATIONS IMPACTED INCLUDE...
COUNCIL GROVE...ALLEN...WILSEY...BUSHONG...DUNLAP AND COUNCIL GROVE
LAKE.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
PREPARE IMMEDIATELY FOR LARGE HAIL AND DEADLY CLOUD TO GROUND
LIGHTNING. SEEK SHELTER INSIDE A WELL-BUILT STRUCTURE. STAY AWAY FROM
WINDOWS.
&&
LAT...LON 3851 9635 3852 9635 3852 9671 3858 9681
3877 9665 3870 9611 3851 9628
TIME...MOT...LOC 2100Z 286DEG 33KT 3869 9658
HAIL...1.00IN
WIND...<50MPH
$$
GDP2 follow-up statements
584
WWUS53 KTOP 132109
SVSTOP
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE TOPEKA KS
409 PM CDT FRI MAY 13 2016
KSC111-127-132145-
/O.CON.KTOP.SV.W.0114.000000T0000Z-160513T2145Z/
MORRIS-LYON-
409 PM CDT FRI MAY 13 2016
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 445 PM CDT
FOR SOUTHEASTERN MORRIS AND NORTHWESTERN LYON COUNTIES...
AT 408 PM CDT...A SEVERE THUNDERSTORM WAS LOCATED OVER COUNCIL
GROVE...MOVING EAST AT 40 MPH. ANOTHER SEVERE THUNDERSTORM WAS
LOCATED SOUTH OF WILSEY...ALSO MOVING EAST AT 40 MPH.
HAZARD...HALF DOLLAR SIZE HAIL.
SOURCE...RADAR INDICATED.
IMPACT...DAMAGE TO VEHICLES IS EXPECTED.
LOCATIONS IMPACTED INCLUDE...
COUNCIL GROVE...ALLEN...BUSHONG...DUNLAP AND COUNCIL GROVE LAKE.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.
&&
LAT...LON 3851 9635 3852 9635 3852 9671 3855 9677
3875 9653 3870 9611 3851 9628
TIME...MOT...LOC 2108Z 283DEG 35KT 3867 9645
HAIL...1.25IN
WIND...<50MPH
$$
GDP623
WWUS53 KTOP 132124
SVSTOP
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE TOPEKA KS
424 PM CDT FRI MAY 13 2016
KSC111-127-132132-
/O.CAN.KTOP.SV.W.0114.000000T0000Z-160513T2145Z/
MORRIS-LYON-
424 PM CDT FRI MAY 13 2016
...THE SEVERE THUNDERSTORM WARNING FOR SOUTHEASTERN MORRIS AND
NORTHWESTERN LYON COUNTIES IS CANCELLED...
THE STORMS WHICH PROMPTED THE WARNING HAVE WEAKENED BELOW SEVERE
LIMITS...AND NO LONGER POSE AN IMMEDIATE THREAT TO LIFE OR PROPERTY.
THEREFORE THE WARNING HAS BEEN CANCELLED. HOWEVER HEAVY RAIN IS
STILL POSSIBLE WITH THESE THUNDERSTORMS AS THEY MOVE TO THE EAST
SOUTHEAST INTO LYON COUNTY.
A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 800 PM CDT FOR
EAST CENTRAL KANSAS.
LAT...LON 3851 9635 3852 9635 3852 9671 3855 9677
3875 9653 3870 9611 3851 9628
TIME...MOT...LOC 2120Z 286DEG 33KT 3863 9628
$$
GDPWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Topeka, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at May 13, 1:59 PM CDT, 2 hours 1 minute earlier.
Area forecast discussion, May 13, 1:59 PM CDT, 2 hours 1 minute before
AREA FORECAST DISCUSSION National Weather Service Topeka KS 159 PM CDT FRI MAY 13 2016 .SHORT TERM...(This Evening through Saturday) Issued at 154 PM CDT FRI MAY 13 2016 Pre-frontal thunderstorm activity will continue to push east through mid-afternoon. Some of this pre-frontal activity still maintains some potential for severe hail, although the better potential may be a bit later this afternoon along the incoming strong cold front. Storms will form along a cold front passing through the area this afternoon and evening. The models have been fairly consistent with the timing of the front, which will be the focus for the storms. Expected surface based development around 2 to 3 pm this afternoon across northern KS. Ahead of the front a few elevated showers and storms have formed and will move east across the area. These may be capable of producing hail and isolated wind, but the coverage is very uncertain although should remain isolated. More widely scattered storms will be present along the front. The models have been overestimating the dew points, which are currently in the lower 50s. There is a chance they may increase to the mid 50s in the next few hours. Given these dew points the mlcape should reach 1000 to 1500 j/kg. The deep layer shear is around 40 to 50 kts and should be sufficient to support some severe storms. Soundings show mainly a straight line hodographs with slight curvature in the lowest levels. Therefore expect that left and right moving storms will be possible if able to rotate aloft. Soundings would suggest a high storm base given they are overestimating the dew points. The main threat will be large hail and damaging wind with a very low tornado threat. Several of the high res models have highlighted decent max updraft helicity swaths, and max 10 m wind gusts approaching severe limits moving across most of the area with these storms. Storms will be moving southeast at 30 to 40 kts therefore do not expect any flooding. Expect most of the storms will weaken and move out of the forecast area by 7 pm this evening. .LONG TERM...(Saturday Night through Friday) Issued at 154 PM CDT FRI MAY 13 2016 On Saturday, a weak upper wave and upper level frontogenesis will provide lift in the mid and upper levels across parts of the area. This will induce mid-level saturation and cloud cover, and will try to produce light precipitation. However, very dry air below the cloud layer should be quite effective in evaporation so have reduced pops and included mention of sprinkles across parts of the area on Saturday. Clouds and plenty of cold advection will keep temperatures much cooler and a persistent north breeze will add to the cool feeling conditions. Highs are likely to top out in the upper 50s to around 60. Skies are likely to clear out in the northeast Saturday night but additional clouds will build in from the southwest over time as elevated moisture advects into the area ahead of the next incoming wave. This should allow temperatures to become quite chilly by Sunday morning especially in low lying areas of northeast KS where upper 30s are possible. The chilly start and incoming clouds will make for quite a cool day on sunday. Have reduced pops on Sunday during the day as dry air should hold strong and the better lift seems to delay until Sunday night. By Sunday night the better lift and moisture will make it into the area with increasing rain chances through the night and much better chances into Monday. CAPE is limited through this period and expect thunder to hold off for the most part although one or two storms are possible. Little change to the later portions of the forecast period given incoming severe weather potential this afternoon, but will see additional chances for rain and perhaps some thunderstorms through the long term as the slow moving southwest trough makes its way across the forecast area over a multi-day period. && .AVIATION...(For the 18Z TAFS through 18Z Saturday Afternoon) Issued at 1221 PM CDT FRI MAY 13 2016 A line of scattered storms will move through the taf sites. There is a chance of brief MVFR conditions within the individual storms. Confidence of a particular storm hitting the site is moderate therefore have added the tempo group. Large hail and damaging winds will be possible with these storms. VFR conditions and a wind shift is expected after the front moves through. && .TOP Watches/Warnings/Advisories... NONE. && SHORT TERM...Sanders LONG TERM...Barjenbruch AVIATION...Sanders
Hazardous weather outlook, May 13, 11:39 AM CDT, 4 hours 21 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE TOPEKA KS 1139 AM CDT FRI MAY 13 2016 KSZ008>012-020>024-026-034>040-054>056-058-059-141645- REPUBLIC-WASHINGTON-MARSHALL-NEMAHA-BROWN-CLOUD-CLAY-RILEY- POTTAWATOMIE-JACKSON-JEFFERSON-OTTAWA-DICKINSON-GEARY-MORRIS- WABAUNSEE-SHAWNEE-DOUGLAS-LYON-OSAGE-FRANKLIN-COFFEY-ANDERSON- 1139 AM CDT FRI MAY 13 2016 THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST CENTRAL...NORTH CENTRAL AND NORTHEAST KANSAS. .DAY ONE...THIS AFTERNOON AND TONIGHT. STRONG TO SEVERE THUNDERSTORMS ARE POSSIBLE TODAY ACROSS MOST OF THE AREA. THE HIGHEST POTENTIAL FOR SEVERE WILL BETWEEN 1 PM AND 9 PM ALONG AND SOUTHEAST OF A LINE FROM SENECA TO MINNEAPOLIS. THE MAIN THREAT WILL BE DAMAGING WIND AND LARGE HAIL. .DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY. NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL NOT BE NEEDED THROUGH TONIGHT. && MORE DETAILED INFORMATION CAN BE ACCESSED AT... HTTP://WWW.WEATHER.GOV/TOP/SITREP
In the hours before
Local storm report, May 13, 2:12 PM CDT, 1 hour 48 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TOPEKA KS
212 PM CDT FRI MAY 13 2016
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0205 PM HAIL 1 N SAINT MARYS 39.21N 96.07W
05/13/2016 E0.75 INCH POTTAWATOMIE KS TRAINED SPOTTER
&&
BBLocal storm report, May 13, 2:32 PM CDT, 1 hour 28 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TOPEKA KS
232 PM CDT FRI MAY 13 2016
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0225 PM HAIL ROSSVILLE 39.14N 95.95W
05/13/2016 E0.50 INCH SHAWNEE KS PUBLIC
&&
NWS TOPEKA KS
IRIS SYSTEMSpecial weather statement, May 13, 2:42 PM CDT, 1 hour 18 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE TOPEKA KS 242 PM CDT FRI MAY 13 2016 KSZ026-039-040-132015- JEFFERSON-DOUGLAS-SHAWNEE- 242 PM CDT FRI MAY 13 2016 ...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN SHAWNEE...SOUTHERN JEFFERSON AND NORTHWESTERN DOUGLAS COUNTIES UNTIL 315 PM CDT... AT 242 PM CDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM NEAR NORTH TOPEKA...MOVING EAST AT 40 MPH. NICKEL SIZE HAIL AND WINDS IN EXCESS OF 40 MPH WILL BE POSSIBLE WITH THIS STORM. LOCATIONS IMPACTED INCLUDE... NORTHERN TOPEKA...OSKALOOSA...TECUMSEH...PERRY...MERIDEN...LECOMPTON... PERRY LAKE...GRANTVILLE AND WILLIAMSTOWN. THIS INCLUDES THE FOLLOWING HIGHWAYS... INTERSTATE 70 BETWEEN MILE MARKERS 353 AND 355. KANSAS TURNPIKE BETWEEN MILE MARKERS 182 AND 190. A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 800 PM CDT FOR NORTHEASTERN KANSAS. LAT...LON 3904 9582 3919 9580 3924 9527 3900 9531 TIME...MOT...LOC 1942Z 274DEG 37KT 3911 9571 GDP
Special weather statement, May 13, 3:06 PM CDT, 54 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE TOPEKA KS 306 PM CDT FRI MAY 13 2016 KSZ023-024-132030- JACKSON-POTTAWATOMIE- 306 PM CDT FRI MAY 13 2016 ...SIGNIFICANT WEATHER ADVISORY FOR WEST CENTRAL JACKSON AND NORTHEASTERN POTTAWATOMIE COUNTIES UNTIL 330 PM CDT... AT 306 PM CDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM 7 MILES EAST OF WESTMORELAND...MOVING EAST AT 30 MPH. NICKEL SIZE HAIL AND WINDS IN EXCESS OF 40 MPH WILL BE POSSIBLE WITH THIS STORM. LOCATIONS IMPACTED INCLUDE... EMMETT. A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 800 PM CDT FOR NORTHEASTERN KANSAS. LAT...LON 3934 9640 3947 9620 3940 9588 3922 9610 TIME...MOT...LOC 2006Z 285DEG 28KT 3938 9627 SANDERS
Special weather statement, May 13, 3:28 PM CDT, 32 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE TOPEKA KS 328 PM CDT FRI MAY 13 2016 KSZ023-024-038-039-132100- WABAUNSEE-JACKSON-POTTAWATOMIE-SHAWNEE- 328 PM CDT FRI MAY 13 2016 ...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN WABAUNSEE... NORTHWESTERN SHAWNEE...SOUTHERN JACKSON AND SOUTHEASTERN POTTAWATOMIE COUNTIES UNTIL 400 PM CDT... AT 327 PM CDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM OVER EMMETT...MOVING EAST AT 30 MPH. NICKEL SIZE HAIL AND WINDS IN EXCESS OF 40 MPH WILL BE POSSIBLE WITH THIS STORM. LOCATIONS IMPACTED INCLUDE... ST. MARYS...MAYETTA...BELVUE...EMMETT...DELIA AND POTAWATOMI RESERVATION. A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 800 PM CDT FOR NORTHEASTERN KANSAS. LAT...LON 3927 9632 3943 9600 3937 9563 3909 9604 TIME...MOT...LOC 2027Z 284DEG 28KT 3933 9602 SANDERS
Special weather statement, May 13, 3:53 PM CDT, 7 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TOPEKA KS
353 PM CDT FRI MAY 13 2016
KSZ024-026-038-039-132145-
WABAUNSEE-JACKSON-JEFFERSON-SHAWNEE-
353 PM CDT FRI MAY 13 2016
...SIGNIFICANT WEATHER ADVISORY FOR EASTERN WABAUNSEE...SHAWNEE...
SOUTHWESTERN JEFFERSON AND SOUTHEASTERN JACKSON COUNTIES UNTIL 445 PM
CDT...
AT 353 PM CDT...DOPPLER RADAR WAS TRACKING STRONG THUNDERSTORMS ALONG
A LINE EXTENDING FROM MAYETTA TO NEAR DELIA TO NEAR ST. MARYS.
MOVEMENT WAS SOUTHEAST AT 25 MPH.
NICKEL SIZE HAIL AND WINDS IN EXCESS OF 30 MPH WILL BE POSSIBLE WITH
THESE STORMS.
LOCATIONS IMPACTED INCLUDE...
TOPEKA...ROSSVILLE...DOVER...SILVER LAKE...MERIDEN...HOYT...MAPLE HILL...
MCFARLAND...PAXICO...WILLARD...KEENE...PERRY LAKE AND GRANTVILLE.
THIS INCLUDES INTERSTATE 70 BETWEEN MILE MARKERS 329 AND 355.
A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 800 PM CDT FOR
NORTHEASTERN KANSAS.
LAT...LON 3916 9536 3883 9606 3908 9628 3918 9607
3916 9606 3916 9609 3914 9604 3919 9603
3932 9576
TIME...MOT...LOC 2053Z 308DEG 23KT 3933 9573 3921 9594 3916 9610
SANDERSThe office that day
Everything else NWS Topeka, KS issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 13, 11:13 AM CDT | Severe Thunderstorm Warning | TOP | Republic | 36 min |
| May 13, 11:40 AM CDT | Severe Thunderstorm Warning | TOP | Republic | 35 min |
| May 13, 11:58 AM CDT | Severe Thunderstorm Warning | TOP | Washington | 47 min |
| May 13, 12:37 PM CDT | Severe Thunderstorm Warning | TOP | Marshall, Pottawatomie, Washington | 25 min |
| May 13, 1:04 PM CDT | Special Weather Statement | TOP | Pottawatomie, Riley | 26 min |
| May 13, 1:29 PM CDT | Special Weather Statement | TOP | Jackson, Pottawatomie | 31 min |
| May 13, 2:10 PM CDT | Special Weather Statement | TOP | Shawnee | 35 min |
| May 13, 2:42 PM CDT | Special Weather Statement | TOP | Shawnee | 33 min |
| May 13, 3:06 PM CDT | Special Weather Statement | TOP | Pottawatomie | 24 min |
| May 13, 3:28 PM CDT | Special Weather Statement | TOP | Jackson | 32 min |
| May 13, 3:53 PM CDT | Special Weather Statement | TOP | Shawnee | 52 min |
| May 13, 4:12 PM CDT | Severe Thunderstorm Warning | TOP | Douglas, Osage, Shawnee, Wabaunsee | 48 min |
| May 13, 4:44 PM CDT | Severe Thunderstorm Warning | TOP | Douglas, Franklin, Osage | 46 min |
Nearby
Severe Thunderstorm Warnings in Kansas, 2016Every severe thunderstorm warning in 2016
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.